Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Sever Constipation, high doses of meds

DanianneDDanianne Posts: 31
edited 06/11/2012 - 7:41 AM in Pain Medications
Hi all,

Ive been on Oxycontin, Oxycodone, Neurontin and others for neurogenic bladder for a year and a half now. I take oxycontin 30mg every 8 hours, Neurontin 800 every 8 hours, oxycodone 15mg every 4-6 or as needed. I usually take 1 or 2 of them a day.

My question is this. I have always had a slow bowel. But now over this past year and half Ive had to increase my OTC stool pills and other forms of bowl help in my diet. I take 4 pericolace ( 8.6 senna/50mg colace) 3x a day, 2 colace (100mg) 3x a day along with 3 heaping cap fulls of miralax, activia, fresh fruit and lost of veggies, oatbran for breakfast, whole wheat foods. I have been on the dose of the pill and miralax since about June. It seems about ever 8 months I'm needing to increase the dose slightly. Even currently Ive starting to have a slight prob again with constipation and straining Now I know that I'm on an extraordinarily tremendous amount of stool softeners and stimulants. But Im wondering if anyone else has this much a prob with constipation and if anyone has any advice to give me? My doc's have my medication lists but I havent actually spoken to them about this since I talked to my family doctor back a year and half ago. I havent been to see her again since my surgeon and PM manage everything. I am thinking about going back to her to talk about it and then maybe goign to a gastro doc. Could i be taking TOO MUCH fiber?? Any advice?

thx,
danianne
advertisement
1

Comments

  • I just started Oxycontin 40 mg 3x day and am having problems also and a high fiber diet. I drink lots of water and take colace and Milk of Magnesia and that seems to help. It would be good to get an appointment with your Doctor though to see what's going on. I notice also doing my exercise bike seems to help get things going also or even a short walk. Take care and hope your appointment goes well. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • I am in aquatic PT and try to take some short walks, but perhaps i could take more. I also think maybe I need to drink more water as well. I do take MOM if the constipation gets beyond just a little harder. But I think I should go to my internal med doc again and see if she thinks I should go see a GI doc. Thanks for you input!
  • advertisement
  • I too have always had sluggish bowel. I am on painkillers and here is what I try to do every day:

    Stool softners every day
    No less than 6 large glasses of water *and i hate water* :( but force myself to drink up.
    Activia, 2 X a day
    Something that I only recently found that does wonders for me is those fiber bars. I think the brand name is metamucil. Just make sure if you use them that you eat them with PLENTY of water.
  • I take Senekot like candy. It is a natural veggie laxative..it works wonderful for me. You can take as many as you need daily.

    Make sure you talk to your Doc if you have BM problems. I ended up in the ER a few times...not fun. Also, have had to give myself an enema a few times. I also take probiotics which mentioned above the Activia.

    Look into Senekot is has worked wonders for me...I buy the generic it works just as well.

    Good luck....I feel your pain.
  • Thanks all for you comments and advice. I do take senakot like candy as well. I take 4 pericolace 3x a day (which is 8.6 senna/50mg colace per pill) plus 2 colace 3x a day (which is 100mg per pill) plus 3x the dose of miralax a day (3 heaping caps) and then activia. I'm trying to drink more water like somone had suggested too and trying to walk alittle more. This regimen keeps me going for a while but then every 5-8 months it seems that I start to have a prob again and need to increase my dosing. Perhaps I'm getting used to the stool pill and stimulants. I deffinately want to talk with my internist when i go see her next week. Maybe it would be best if she sends me to a GI doc? i want to make sure I'm not completely screwing up my intestines with these massive doses. But it seems that yall take quite a bit of stool softeners and lax's as well. The oxy drugs are awful. I always had a sluggish bowel but since being on these, I've really had probs.
  • advertisement
  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,732
    I've been on different pain killers for years from chronic pain. But always able to keep the constipation under control using mostly fruits & fiber, activia, walking, and lots of water.
    But after the last surgery (I'm 5 weeks post op) the Dr. added oxy. And I had big trouble constantly! Eric had told me it could be the oxy. I quit it and things started getting better within a couple of days. Some people just can't tolerate the oxy side effects. I use hydrocodone instead.
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
  • Seems to me that you are taking alot of laxitives, and stuff. I definently would talk to your Dr. I am on Fentanyl and oxycodone and dont have to take that much. But I could be way off too. Better safe than sorry is my philosophy. Good Luck, Robin
  • Ive been constipated too from my surgery, bad from the Oxy drugs, but I have taken Dulcolax that ususally gets it going. I try to time mine where my pain killers quit working when I'm asleep. I know it sucks to wake up in pain, but when I do I'm ususally running for the toilet. Constipation can be as worse as the back pain and I can't stand it. I can deal with my back pain for a couple of hours if it means to get my body going. And when I'm done take the meds. ;)

  • my advice order some movicol from your doctor .they work well .{tip..if you get them ...open the sachet and put in a cup the use boiling water abut a third full then add orange then cool down with cold water } this will make it taste almost drinkable ! i can't take it as it should be taken ie just add cold water but this tip was given to em be a nurse on a children's ward and its a good tip .also drink 4 pints of water and keep off milk if you can
    STRAKER
  • YES!!! You can actually make the type of constipation that you get from meds worse by bulking up too much with fiber. This could cause an impaction in your intestine which can be very serious.

    Please do talk to your doc about this. You will do better by continuing the softners and adding liquid (water) to your diet. Not to say that you should stop all fiber but you probably need to balance it out.

    Good luck.
advertisement
Sign In or Register to comment.